Funding: This study was supported in part by the CUHK research accounts 6900972 and 6900570.
Fracture risk after thiazide-associated hyponatraemia
Article first published online: 18 JUL 2012
© 2011 The Authors. Internal Medicine Journal © 2011 Royal Australasian College of Physicians
Internal Medicine Journal
Volume 42, Issue 7, pages 760–764, July 2012
How to Cite
Chow, K. M., Szeto, C. C., Kwan, B. C.-H., Ma, T. K.-W., Leung, C. B. and Li, P. K.-T. (2012), Fracture risk after thiazide-associated hyponatraemia. Internal Medicine Journal, 42: 760–764. doi: 10.1111/j.1445-5994.2011.02642.x
Conflict of interest: None.
- Issue published online: 18 JUL 2012
- Article first published online: 18 JUL 2012
- Accepted manuscript online: 8 DEC 2011 06:36AM EST
- Received 25 July 2011; accepted 30 November 2011.
- body mass index;
Background/Aim: Although thiazide-type diuretics can promote a positive calcium balance, thiazide can be associated with hyponatraemia, which is recently linked with heightened fracture risk. We examine the chance of developing fracture in patients with and without hyponatraemia after taking thiazide diuretics.
Methods: In this single-centre retrospective study, we followed up a previously published cohort of patients with (n= 223) and without (n= 216) thiazide-induced hyponatraemia.
Results: A total of 61 osteoporotic fractures was recorded during a mean follow-up period of 82 months. Using univariate regression analysis, the hazard ratio of thiazide-induced hyponatraemia was 1.78 (95% confidence interval (CI), 1.05–3.03; P= 0.033). Cox proportional hazards regression analysis, however, showed that age, body mass index and diabetes mellitus were the only independent predictors of osteoporotic fractures. No association of a history of thiazide-induced hyponatraemia and risk of fracture was evident in the final model.
Conclusion: Since a history of thiazide-induced hyponatraemia is associated with osteoporotic fracture in univariate but not multivariate analyses, an alternative explanation is that confounding factors of older age and low body mass index accounted for the apparently increased risk of osteoporotic fracture in patients with thiazide-induced hyponatraemia.